Medical alert over antibiotic dosage

Doctors and nurses are being warned to take care when giving babies an antibiotic after figures showed some were given the wrong dose.

Gentamicin is delivered intravenously to treat a range of infections, including breathing difficulties in the first few days of life. The National Patient Safety Agency (NPSA) issued new guidance after 507 reports of harm or potential harm to babies caused by staff errors in the 12 months to March.

Of the reports, 483 resulted in no or low harm to the baby, while 23 resulted in moderate harm. One of the cases involved a "severe" incident. The baby is still alive. The NPSA said some youngsters may have suffered hearing and renal damage – side effects of the drug – that may not yet be apparent. Other side effects include nausea, vomiting and a rash. In 182 cases, the baby was given gentamicin at the wrong time of day or a "near miss" occurred. In another 124 cases, a "prescribing error" such as the wrong dose was recorded, while in 86, blood levels were not monitored properly.

Gentamicin needs to be given at certain times of the day to ensure it is effective and blood levels should be monitored to check the concentration of the medicine in the body.

The new NPSA guidance says all hospitals must have a protocol on the exact dosage for gentamicin and blood monitoring rules.

Jenny Mooney, NPSA's child health lead, said: "Frontline services should adopt this latest Patient Safety Alert to ensure high standards of care are taken in the prescribing, administrating and monitoring of this drug."



Comments